MAUDE Adverse Event Report: STRYKER GMBH IM REAMER, MOD. TRINKLE FITTING BIXCUT Ø7,5X480MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

STRYKER GMBH IM REAMER, MOD. TRINKLE FITTING BIXCUT Ø7,5X480MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Catalog Number 02276075
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/18/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
As reported : ''the intramedullary nail was inserted more than 30 years ago and the patient had spent decades since the nail was extracted.The patient had fractured again and the medullary cavity was osteosclerotic, so reaming was started at 6.0 mm with a reamer also prepared for the humerus, although the site was the femur.At the reaming point of 7.5mm, the reamer became very hard and after reaming for a long time, the reamer broke at about 10cm in front of the tip.The tip remaining in the medullary cavity was pulled out with pliers and reamed again with a reamer for the femur.''.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Correction - please refer to h6 component code.The reported event could be confirmed, since the device was returned for evaluation and matches the alleged issue.The device inspection revealed the following: in the received reamer, the spiral side was found to be detached from the point where it is welded to the adapter.Just around that point, the spiral was also found to be slightly unwound.The same area shows severe scratches and scuff marks.The breakage point shows signs of a ductile breakage evident by plastic deformation of the edges.Moreover, the cutting edge of the reamer appeared to be slightly blunt.These signs apparently indicate towards a resistance in free movement of the drill ultimately leading to breakage due to torsional overload.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the above investigation, the root cause of the issue is deemed to be user related.There were signs of torsional overload which was applied on the reamer during use.Most likely due to an improper canal preparation, the reamer got stuck causing additional load on the adapter side.The operative technique recommends the user to ream the canal in 0.5mm increments until cortical contact is appreciated.Point to note: the reamer was found to be broken from the adapter side opposed to the tip as stated in the event description.If any further information is provided, the complaint report will be updated.

Brand Name
IM REAMER, MOD. TRINKLE FITTING BIXCUT Ø7,5X480MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key19977743
Report Number0009610622-2024-00790
Device Sequence Number20978957
Product Code MAY
UDI-Device Identifier04546540145796
UDI-Public(01)04546540145796(11)210113(10)K0CBE2C
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number02276075
Device Lot NumberK0CBE2C
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/18/2024
Supplement Date Received by Manufacturer09/25/2024
Initial Report FDA Received Date08/13/2024
Supplement Report FDA Received Date10/22/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/13/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age59 YR
Patient SexMale